Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 9, 2023, 2:57 AM CDT for Barton County, Kansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2023, 2:57 AM CDT (07:57 UTC)
- Expired
- Aug 9, 2023, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Barton County, KS
The radar
The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:13 AM CDT | FLASH FLOOD | 3 E Great Bend, KS | Multiple roads in Great Bend flooded with some cars flooded out. Some water considered fast moving. |
| Aug 9, 6:13 AM CDT | FLASH FLOOD | Hoisington, KS | Multiple roads in Hoisington flooded. Fast moving water noted. |
| Aug 9, 7:00 AM CDT | RAIN 2.15 | 1 W Great Bend, KS | In the past 24 hours |
| Aug 9, 7:06 AM CDT | RAIN 2.23 | 4 Se Great Bend, KS | 24 hour rainfall total |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 196 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1845 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.8
The text
As transmitted.
736
WGUS53 KICT 090757
FFWICT
KSC009-091200-
/O.NEW.KICT.FF.W.0003.230809T0757Z-230809T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
257 AM CDT Wed Aug 9 2023
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Barton County in central Kansas...
* Until 700 AM CDT.
* At 257 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Great Bend, Hoisington, Albert, Olmitz, Galatia, Susank, Great
Bend Airport and Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3869 9903 3869 9864 3827 9861 3827 9902
3852 9903 3854 9903 3856 9903 3860 9903
3862 9903 3864 9903
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
McGuire2 follow-up statements
096
WGUS53 KICT 091112
FFWICT
KSC009-091400-
/O.EXT.KICT.FF.W.0003.000000T0000Z-230809T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
612 AM CDT Wed Aug 9 2023
The National Weather Service in Wichita has extended the
* Flash Flood Warning for...
Barton County in central Kansas...
* Until 900 AM CDT.
* At 612 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Law enforcement has reported multiple roads in Great
Bend and Hoisington flooded and impassable. Some of
the water is considered fast moving.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Great Bend, Hoisington, Albert, Olmitz, Galatia, Susank, Great
Bend Airport and Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3869 9903 3869 9864 3827 9861 3827 9902
3852 9903 3854 9903 3856 9903 3860 9903
3862 9903 3864 9903
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Metzger137
WGUS73 KICT 091350
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
850 AM CDT Wed Aug 9 2023
KSC009-091400-
/O.EXP.KICT.FF.W.0003.000000T0000Z-230809T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton KS-
850 AM CDT Wed Aug 9 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING FOR
BARTON COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3869 9903 3869 9864 3827 9861 3827 9902
3852 9903 3854 9903 3856 9903 3860 9903
3862 9903 3864 9903
$$
MetzgerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:02 AM CDT, 55 minutes earlier.
Area forecast discussion, Aug 9, 2:02 AM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Wichita KS 202 AM CDT Wed Aug 9 2023 Forecast Highlights: * Severe Storms early this morning * Heat looks to return on Friday with heat indices possibly approaching 105 in the afternoon * A couple rounds of storms look to affect the region during the Friday night through Monday period .SHORT TERM...(Today through Friday night) Issued at 200 AM CDT Wed Aug 9 2023 Current early morning satellite water vapor imagery shows the healthy upper level weather system over Wyoming/Colorado moving eastward. Storms are beginning to develop into a larger complex of storms over western Kansas. This complex of storms is expected to gain momentum and grow upscale as it moves eastward across central Kansas. In addition we could see another area of storms develop over southern Kansas ahead of this complex where low level jet focus is increasing. The two areas of storms will merge and continue a east/southeast movement with damaging to significant damaging winds likely. The convection will linger over eastern Kansas this morning then shift east into Missouri by this afternoon, as the upper level system tracks eastward with associated cold front pushing southward across Kansas today. A dry weather pattern looks to be on tap for Thursday with surface high pressure over the region. Models do show a signal for some mid-level warm advection Thursday night maybe generating more elevated convection, across far southern Kansas with better chances for Oklahoma. Heading into Friday the heat looks to increase for Kansas where heat indices could reach possible advisory levels of 105 degrees. Yet another signal for night-time storms could affect the region Friday night. .LONG TERM...(Saturday through Tuesday) Issued at 200 AM CDT Wed Aug 9 2023 Upper level flow will be more west/northwest for the weekend with models showing a couple embedded waves migrating across the central plains. This looks to induce some mid-level warm advection which would give way to thunderstorm chances. Meanwhile heading into early next week the upper level flow becomes more northwest flow orientated with surface high pressure building over Kansas. The mid- level baroclinic zone becomes more north to south aligned by Monday, and a signal for warm advection across it could spark off another round of storms Monday night. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1226 AM CDT Wed Aug 9 2023 We are still expecting scattered to numerous thunderstorms to impact the region overnight into Wednesday morning from west to east, as an upper shortwave approaches from the west, interacting with increasing low to mid level warm/moist advection. Activity has increased eastward over western Kansas the past few hours based on regional radar trends. Degree of instability combined with unseasonably strong deep layer effective shear will support strong to severe storms, with damaging winds, large hail, and locally heavy rainfall the primary concerns. Included prevailing VCTS and TEMPO TSRA at all sites overnight into early Wednesday morning. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 84 65 90 70 / 50 10 0 20 Hutchinson 83 63 90 69 / 50 10 0 10 Newton 83 64 90 70 / 60 10 0 10 ElDorado 84 64 89 69 / 60 10 0 10 Winfield-KWLD 86 65 89 70 / 40 10 0 20 Russell 82 62 90 68 / 30 0 0 20 Great Bend 82 62 88 68 / 40 0 0 20 Salina 82 64 90 70 / 80 10 0 10 McPherson 82 63 90 69 / 60 10 0 10 Coffeyville 87 66 90 69 / 80 10 0 10 Chanute 85 65 88 67 / 80 10 0 10 Iola 84 64 86 66 / 90 10 0 10 Parsons-KPPF 87 65 90 68 / 80 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...ADK
Hazardous weather outlook, Aug 8, 9:40 PM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 940 PM CDT Tue Aug 8 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-100245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 940 PM CDT Tue Aug 8 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected later tonight across the region, especially along and north of a line extending from roughly Hutchinson to Wichita to Sedan. Strong to severe storms are likely, with destructive winds of 60 to 80 mph and nickel to half-dollar size hail the primary threats. Additionally, areas of very heavy rainfall and localized flooding are possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe storms could affect southeast Kansas early Wednesday morning, with damaging winds as the main risk. Additional thunderstorm chances could affect the region Thursday night through Monday. Strong to severe storms are possible during these periods. Heat indices may approach 105 degrees Friday and Saturday across much of south-central and southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. However, reports of severe weather and rainfall would be greatly appreciated. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Aug 9, 1:32 AM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
132 AM CDT Wed Aug 9 2023
KSZ033-090700-
Lincoln KS-
132 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of northeastern Lincoln
County through 200 AM CDT...
At 132 AM CDT, Doppler radar was tracking a strong thunderstorm near
Barnard, or 10 miles northeast of Lincoln, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Barnard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central Kansas.
&&
LAT...LON 3905 9793 3907 9816 3922 9817 3922 9793
TIME...MOT...LOC 0632Z 266DEG 16KT 3915 9801
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BUTLERLocal storm report, Aug 9, 2:21 AM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
221 AM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 AM Hail Hoisington 38.52N 98.78W
08/09/2023 M1.00 inch Barton KS Law Enforcement
&&
MWMSpecial weather statement, Aug 9, 2:57 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
257 AM CDT Wed Aug 9 2023
KSZ069-083-092-093-090830-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
257 AM CDT Wed Aug 9 2023
...Strong thunderstorms will impact portions of northern Cowley,
southern Sedgwick, southern Butler and northern Sumner Counties
through 330 AM CDT...
At 256 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Viola to 5 miles east of
Mulvane to 6 miles northeast of Dexter. Movement was east
to northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Derby, Winfield, Andover, Haysville, Augusta, Wellington,
Mulvane, Goddard, Rose Hill, Clearwater, Cheney, Douglass, Belle
Plaine, Conway Springs, Oxford, Garden Plain, Udall, Downtown
Wichita, and Eastborough.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 7.
Interstate 35 between Mile Markers 18 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3738 9780 3773 9780 3765 9653 3700 9653
TIME...MOT...LOC 0756Z 247DEG 29KT 3752 9772 3748 9713 3724 9662
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KLEINSASSERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:32 AM CDT | Special Weather Statement | ICT | Lincoln | 28 min |
| Aug 9, 1:45 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 90 min |
| Aug 9, 2:04 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 86 min |
| Aug 9, 2:57 AM CDT | Special Weather Statement | ICT | Cowley, Sedgwick | 33 min |
| Aug 9, 3:03 AM CDT | Special Weather Statement | ICT | Kingman | 27 min |
| Aug 9, 3:12 AM CDT | Special Weather Statement | ICT | Rice | 33 min |
| Aug 9, 3:21 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 21 min |
| Aug 9, 3:22 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice, Russell | 66 min |
| Aug 9, 3:25 AM CDT | Special Weather Statement | ICT | Elk | 35 min |
| Aug 9, 3:32 AM CDT | Special Weather Statement | ICT | Kingman, Reno, Sedgwick | 28 min |
| Aug 9, 3:45 AM CDT | Special Weather Statement | ICT | Butler | 15 min |
| Aug 9, 3:53 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 39 min |
| Aug 9, 3:59 AM CDT | Special Weather Statement | ICT | Butler, Sedgwick | 31 min |
| Aug 9, 4:01 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk, Montgomery, Wilson | 29 min |
| Aug 9, 4:11 AM CDT | Special Weather Statement | ICT | Kingman | 19 min |
| Aug 9, 4:33 AM CDT | Special Weather Statement | ICT | Harvey, Reno, Sedgwick | 57 min |
| Aug 9, 4:34 AM CDT | Special Weather Statement | ICT | Ellsworth, McPherson, Rice | 56 min |
| Aug 9, 4:37 AM CDT | Special Weather Statement | ICT | Butler, Elk, Greenwood | 53 min |
| Aug 9, 5:00 AM CDT | Areal Flood Warning | ICT | Butler, Elk, Greenwood | 5 hr |
| Aug 9, 5:04 AM CDT | Special Weather Statement | ICT | Kingman | 56 min |
| Aug 9, 5:26 AM CDT | Special Weather Statement | ICT | McPherson, Saline | 64 min |
| Aug 9, 5:33 AM CDT | Special Weather Statement | ICT | Harvey, Sedgwick | 57 min |
| Aug 9, 5:38 AM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson, Woodson | 67 min |
| Aug 9, 6:52 AM CDT | Areal Flood Warning | ICT | Allen, Neosho, Wilson, Woodson | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.